Skip to content

Never Take This Vitamin in the Morning, Say Doctors

Yes, time of day can make a difference.
FACT CHECKED BY Emilia Paluszek

Does it matter when you take your supplements? Taking vitamins first thing in the morning before having breakfast could be a big no-no, according to doctors. "Taking vitamins on an empty stomach can frequently upset the GI tract," says gastroenterologist Christine Lee, MD. "Many people experience stomach pains, nausea and even diarrhea." Here are five vitamins never to take in the morning. Read on—and to ensure your health and the health of others, don't miss these Sure Signs You've Already Had COVID.

1

Multivitamins

woman taking vitamin D3
Shutterstock

Multivitamins should be taken with food, doctors recommend. "The best time to take a multivitamin is with food so any fat can help with absorption. You can also drink a water-based beverage to wash it all down," says Rodolfo Perez-Gallardo, MD. "But the drawback is that your body won't absorb the water-soluble vitamins as well as fat-soluble ones."

2

Vitamins A, D, E, and K

Young Woman Taking Yellow Fish Oil Pill.
Shutterstock

Vitamins A, D, E and K are fat-soluble vitamins, and shouldn't be taken on an empty stomach. "The best time to take vitamin D and other fat-soluble vitamins is after you've eaten foods that contain fat," recommends Cleveland Clinic.

3

Magnesium

magnesium pills
Shutterstock

Magnesium is commonly used as a sleep aid, so it's best taken in the evening. "One of the well-known effects of magnesium is that it can make you sleepy," according to Kristen Yarker Dieticians Agency. "So, taking magnesium before bed can be a wise call. If a supplement makes you nauseous, such as prenatal multivitamins, take it before bed so that you sleep through any side effects." 

4

Take Vitamins After Food and Exercise, Not Before

woman boxing in a gym
Shutterstock

"Taking them with food enhances the body's ability to absorb the vitamins and decreases your risk of experiencing nausea and upset stomach," says Dr. Lee, who recommends avoiding vitamins before a workout. "It'll just slosh around in your stomach and induce gastric acid production."

5

What If I Have Nausea With My Multivitamin?

Woman Suffering From Nausea
iStock

If you still experience nausea even while eating food with your multivitamin, you might have to change your supplement strategy. "You may find that it works better for you to supplement with individual nutrients you need more of, such as vitamin D, a B-complex vitamin, and the omega-3s EPA and DHA," says Amy Gorin, M.S., R.D.N.

Ferozan Mast
Ferozan Mast is a science, health and wellness writer with a passion for making science and research-backed information accessible to a general audience. Read more about Ferozan